Iowa, 2024High Wind in Iowa, April 16, 2024
April 16, 2024 · NWS FSD · 1 event in 1 county or zone
Nocturnal elevated thunderstorms developed due a strong low-level jet and steep mid-level lapse rates, with some spotty large hail in far southeast South Dakota. Farther north and east, storms weakened but developed a large stratiform region of rain, under which the strong synoptic flow was allowed to accelerate with areas of damaging wind gusts well away from storm updrafts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Nocturnal elevated thunderstorms developed due a strong low-level jet and steep mid-level lapse rates, with some spotty large hail in far southeast South Dakota. Farther north and east, storms weakened but developed a large stratiform region of rain, under which the strong synoptic flow was allowed to accelerate with areas of damaging wind gusts well away from storm updrafts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 15, 9:36 PM CST, 5 hours 9 minutes earlier. Its key messages:
- High confidence in rainfall arriving tonight and continuing through Wednesday morning. Widespread amounts between 1.0 to 2.5 inches are expected, with isolated pockets of 3+ inches also possible.
- Rainfall rates could exceed 1 inch per hour at times, which may result in isolated to scattered flash flooding in urban and low lying areas.
- Isolated to scattered severe thunderstorms will be possible tonight and Tuesday afternoon. The greatest threat with the strongest storms will be large hail.
- More precipitation chances (30%-70%) return Wednesday night into Thursday mostly south of I-90.
- The breezy conditions will continue along with more seasonal conditions from the midweek into the weekend.
Area forecast discussion, Apr 15, 9:36 PM CST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1036 PM CDT Mon Apr 15 2024
.KEY MESSAGES...
- High confidence in rainfall arriving tonight and continuing through
Wednesday morning. Widespread amounts between 1.0 to 2.5
inches are expected, with isolated pockets of 3+ inches also
possible.
- Rainfall rates could exceed 1 inch per hour at times, which
may result in isolated to scattered flash flooding in urban
and low lying areas.
- Isolated to scattered severe thunderstorms will be possible
tonight and Tuesday afternoon. The greatest threat with the
strongest storms will be large hail.
- More precipitation chances (30%-70%) return Wednesday night
into Thursday mostly south of I-90.
- The breezy conditions will continue along with more seasonal
conditions from the midweek into the weekend.
&&
.DISCUSSION...
Issued at 251 PM CDT Mon Apr 15 2024
CURRENT: Dry and breezy conditions continue across the region, with
latest observations showing southeasterly winds gusting between 25
to 35 MPH and temperatures in the 70s. Relative humidity values have
plummeted quite a bit this morning, with values largely in the teens
to lower 20s. As such, the Red Flag warning remains in good shape
and will remain valid until 8 PM.
TONIGHT: Sfc warm front and low pressure lift northeastward across
Nebraska this evening, causing showers and storms to return to the
forecast. Similar to days past, latest CAMs continue to slow the
arrival time ever so slightly, with most supporting initiation along
the Missouri River near/shortly after 7 PM. With a stout LLJ
overhead, have ample bulk layer shear (40+ kts) to work with in
addition to increasing low level moisture. However, latest soundings
still show a decent cap in place, suggesting that most if not all of
these storms will remain elevated in nature. Near 03Z, should see
MLCAPE approach 1000-1500 J/kg along the MO River Valley, with mid
level lapse rates between 7.5-8 degC/km, and DCAPE values near 1000
J/kg. Thus, as highlighted in SPC's Latest Day 1 Outlook, expect
large hail (2+) to be the primary hazard initially - especially in
the Enhanced Risk (Level 3 of 5). As storms grow further upscale,
upper level forcing begins to wane, so would expect hail size to
lessen to the size of ping pong balls or smaller. Damaging winds in
excess of 50+ MPH and an isolated tornado or two also remain
possible. Given that these storms look to take place during the
evening and overnight period, we strongly encourage you to have a
way to receive warnings in the event that storms become severe!
TUESDAY: Widespread rain chances (>80%) are expected heading into
Tuesday and the aforementioned sfc low moves over NE/SD border.
Easterly winds are expected to remain breezy during this time,
especially along and east of the James River, with gusts between 30
to 45 MPH still possible. May even see some locations east of I-29
approach 50 MPH at times as the SPG tightens overhead. For now, have
opted to forgo any wind headlines. Will allow the coming shifts to
evaluate model trends and issue as necessary - so continue to
monitor for updates. Sfc low pressure moves overhead by Tuesday
afternoon, resulting in some lulls in precipitation thanks to the
dry-slot. While tomorrow's severe weather threat remains highly
conditional on if we can destabilize again after the morning
convection - latest CAMs do show another line of convection across
NW Iowa and SW Minnesota during the afternoon as the triple point
lifts over the SD/IA border. With the current dynamics in place,
would expected elevated hailers to be the primary hazard again, with
damaging wind gusts and isolated tornadoes being a secondary threat.
Lastly, in regard to rainfall totals, expect widespread amounts
between 1 to 2.5 inches across our area, with isolated pockets of 3+
inches also possible. WPC's latest Day 1 Outlook has introduced a
Slight Risk (Level 2 of 4) to portions of our area, mainly along and
north of the MO River Valley to I-90. As such, could see rainfall
rates exceed 1 inch per hour at times, which may result in isolated
to scattered flash flooding in urban and low lying areas. Ponding
would be expected in areas elsewhere. River rises are also expected
with locations most at risk of approaching flood stage being smaller
streams/creeks and the upper Little Sioux River between Milford and
Spencer.
WEDNESDAY - THURSDAY: Heading into the extended period, any
lingering precipitation chances will continue to push to the
northeast with the surface low by Wednesday morning. Quieter
conditions will temporarily return from the late morning onwards
as a mid- level ridge moves into the region. However,
northwesterly surface winds will increase as the SPG tightens
with gusts between 30-40 mph expected. This along with lingering
cold air advection aloft will lead to a slightly cooler
conditions compared to the previous day with highs expected to
peak in the mid to upper 50s and lower 60s. Otherwise, more
precipitation chances (30%-70%) will likely return from
Wednesday afternoon into Thursday as a weak mid-level wave
interacts with a developing surface low over Nebraska and
Kansas. While the better rain chances will certainly be south of
I-90, most ensemble guidance continues to show the highest
confidence (50%-80%) along and south of the Hwy-18 corridor with
at least a tenth of QPF or greater expected at time.
Nonetheless, the precipitation chances will likely continue into
the early afternoon hours on Thursday before pushing
southeastwards with the cold front.
FRIDAY - SUNDAY: Looking into the start of the weekend, much
quieter conditions return as broad troughing continues to
progress across the northern plains. Northwesterly surface flow
along with lingering cold air advection (CAA) aloft will
continue to gradually decrease our overall temperatures through
Saturday with daily highs sitting in the upper 40s to low 50s
across the area. Things could potentially begin to trend warmer
from Saturday night onwards as a surface high builds in behind a
departing shortwave. A switch to southerly flow along with
increased warm air advection (WAA) aloft will lead to a gradual
increase in temperatures with highs gradually increasing from
the mid to upper 50s on Sunday to the low to mid 60s by Monday.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1025 PM CDT Mon Apr 15 2024
Scattered convection is expected to begin to develop as mid-lvl
moisture and deep lift finally arrives to the area. Some of this
convection may bring a risk for small hail at times, though the
biggest risk will be heavy rain. Ceilings will remain VFR
through daybreak, but then may begin to fall as the upper low
approaches mid-morning. Periods of visibility in heavy rain may
be reduced to 2-3 miles at times.
The upper low crosses the Tri-State area by mid-day, producing a
wide array of winds throughout the area. Scattered showers may
redevelop in the afternoon with a high probability of MVFR or
locally lower ceilings at times into the evening.
&&
.FIRE WEATHER...
Issued at 251 PM CDT Mon Apr 15 2024
Red Flag conditions continue across the region, with latest
observations showing temperatures in the mid to upper 70s with
southeasterly winds gusting between 35 to 45 MPH. Relative humidity
values as a result have plummeted into the teens to lower 20s. Thus,
believe the current headline remain in good shape and will remain
valid until 8 PM. We strongly encourage you to exercise caution with
any activity that may cause a spark, as fires can spread quickly
under these conditions!
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...SST/Gumbs
AVIATION...Dux
FIRE WEATHER...SST
Hazardous weather outlook, Apr 15, 6:06 PM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
706 PM CDT Mon Apr 15 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-170015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
706 PM CDT Mon Apr 15 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Elevated fire danger will persist through the evening hours as
humidity slowly increases along with persistent gusty southeast
winds gusting to 35-40 mph.
A strong low pressure system will begin to impact the area this
evening. Showers and thunderstorms are possible, with those counties
along the Missouri River at the highest risk for severe weather. The
most likely threat from these storms are large hail up to 1.5 inches
and damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms progress northeastward Tuesday morning,
bringing more chances for strong to severe thunderstorms. A
secondary line of thunderstorms is possible late Tuesday morning.
This line is expected to impact areas east of I-29. The greatest
threat with these storms are again large hail up to 1.5 inches,
damaging wind gusts, and a low chance for a tornado or two. A
widespread half inch to two inches of rain is expected by Wednesday,
along with isolated amounts of 2+ inches. Be sure to continue to
monitor the forecast for updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 16, 2:41 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
341 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 AM Hail 1 SE Elk Point 42.67N 96.67W
04/16/2024 E1.25 Inch Union SD Public
Report from mPING: Half Dollar (1.25 in.).
&&High Wind, Osceola
- When
- April 16, 2:45 AM CST to 4:30 AM CST
- Where
- Osceola forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Wake low winds were periodically sustained around 40 mph and gusted as high as 64 mph at Iowa Road Weather Information System site RSYI4 near Sibley.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 16, 2024EF2 · 44 events
- Tornadoes and Flash Flooding in Nebraska, April 16, 2024$2.0 million · EF0 · 13 events
- Tornadoes in Kansas, April 16, 2024EF2 · 2 events
- Tornadoes and Hail in Iowa, April 16, 2024$97,000 · EF1 · 18 events
- Tornadoes and Hail in Iowa, April 16, 2024EF1 · 14 events
- Tornadoes in Missouri, April 16, 2024EF1 · 3 events
- Hail and Damaging Winds in Illinois, April 16, 20241.25 in hail · 17 events
- Frost and Freeze in Oregon, April 16 to 17, 202414 events
- Dust Storm and High Wind in Kansas, April 16, 202456 kt wind · 9 events
- Damaging Wind in Minnesota, April 16, 20241 injured · 52 kt wind · 1 event
- Hail and Damaging Winds in Missouri, April 16, 20241.75 in hail · 8 events
- Hail and Damaging Winds in Arkansas, April 16 to 19, 20241.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178016.